Tornadoes · United States · Louisiana · 2003
F1 tornado, Bogalusa to Crossroads, Louisiana, April 24, 2003
From Bogalusa to Crossroads, this F1 tornado ran 22.0 miles across Washington and Pearl River parishes on April 24, 2003, touching down at 4:00 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 24, 2003
- Touchdown
- 4:00 PM CDT (21:00 UTC)
- Path length
- 22.0 miles (35.4 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Counties
- Washington and Pearl River parishes
- Touchdown point
- 30.770, -89.980
- Lift-off point
- 30.870, -89.580
- Record number
- 80
What the Weather Service recorded
A weak tornado moved northeast along an intermittent path across eastern Washington Parish from near Enon to the Louisiana and Mississippi border southeast of Varnado. Most of the damage was to trees. On Dummyline Road, northeast of Enon, several homes sustained roof damage.
A weak tornado knocked down stadium lights at Poplarville High School and downed trees nearby.
A weak tornado crossed into Pearl River County Mississippi from Washington Parish Louisiana about 3 miles north of Crossroads and produced intermittent damage along a path 8 miles long that ended four miles northwest of Poplarville. Most of the damage was to downed trees. Several houses and structures in Ford Creek Rd and Hilt Fornea Rd areas suffered damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Apr 24, 4:00 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 24, 4:00 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
400 PM CDT THU APR 24 2003
UPDATED TO LOWER POPS FOR TONIGHT AND FRIDAY. SHORT WAVE ENERGY
MOVING FASTER THRU AREA THAN EXPECTED. AVN QPF GRIDS LOOK GOOD WITH
BEST CHANCE OF RAIN NORTH OF THE LAKE PONTCHARTRAIN AND OVER THE
COASTAL WATERS.
.NEW...SMALL CRAFT ADVISORY...COASTL ZONES KPQL TO INTRACOASTAL CITY
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.Hazardous weather outlook, Apr 24, 10:00 AM CDT, 6 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL SYSTEM AFFECTS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY AREAS TO SEE THIS ACTIVITY WILL BE FROM LAKES MAUREPAS TO PONTCHARTRAIN NORTHWARD OR NORTH OF INTERSTATE 10. MARINE... SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS INCLUDING LAKES MAUREPAS AND PONTCHARTRAIN FOR WINDS 20 TO 25 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS AFTERNOON.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
9.0 hours before the tornado, 64 km from the path. April 24, 2003.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -166 J/kg
- Surface CAPE
- 340 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 4.7 K/km
Slidell Radar S, LA (KSIL), 00:00Z
3.0 hours after it, 64 km from the path. April 25, 2003.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2659 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Bogalusa (BXA), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of April 24, 2003
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 24 | 2:13 PM CDT | F1 | Franklin, KS | 0.3 | 80 | $100,000 | ||
| April 24 | 3:13 PM CDT | F0 | Miami, KS | 0.2 | 50 | |||
| April 24 | 4:06 PM CDT | F0 | Pearl River, MS | 2.0 | 25 | $2,000 | ||
| April 24 | 4:15 PM CDT | F2 | West Carroll Parish, LA | 11.0 | 75 | 3 | $400,000 | |
| April 24 | 4:26 PM CDT | F0 | Jackson, AR | 6.7 | 50 | |||
| April 24 | 5:00 PM CDT | F0 | Osage, KS | 0.1 | 80 | $10,000 | ||
| April 24 | 5:27 PM CDT | F0 | Stone, AR | 1.3 | 50 | |||
| April 24 | 5:40 PM CDT | F0 | Hinds, MS | 1.0 | 30 | $100,000 | ||
| April 24 | 5:42 PM CDT | F0 | Stone, AR | 0.2 | 20 | |||
| April 24 | 5:45 PM CDT | F0 | Perry, MS | 0.1 | 20 | $10,000 | ||
| April 24 | 5:47 PM CDT | F0 | Franklin, KS | 0.1 | 50 | |||
| April 24 | 6:08 PM CDT | F1 | Marion, AR | 4.9 | 200 | 1 | ||
| April 24 | 6:20 PM CDT | F0 | Perry, MS | 0.1 | 20 | $10,000 | ||
| April 24 | 6:35 PM CDT | F0 | Greene, MS | 0.1 | 20 | $10,000 | ||
| April 24 | 6:44 PM CDT | F1 | Baxter, AR | 4.7 | 50 | |||
| April 24 | 7:50 PM CDT | F0 | Izard, AR | 0.5 | 20 | |||
| April 24 | 8:10 PM CDT | F2 | Union, AR | 16.7 | 125 | |||
| April 24 | 8:20 PM CDT | F1 | Union, AR | 20.0 | 100 | $30,000 | ||
| April 24 | 8:47 PM CDT | F0 | Leake, MS | 0.3 | 25 | $10,000 | ||
| April 24 | 8:54 PM CDT | F0 | Arkansas, AR | 3.0 | 50 | |||
| April 24 | 9:44 PM CDT | F1 | Ashley, AR | 3.0 | 125 | $200,000 | ||
| April 24 | 9:53 PM CDT | F3 | Rankin, MS | 12.0 | 600 | 6 | $50 million | |
| April 24 | 10:27 PM CDT | F0 | Chicot, AR | 3.0 | 75 | $200,000 | ||
| April 24 | 10:40 PM CDT | F1 | Kemper, MS | 6.0 | 50 | $70,000 | ||
| April 24 | 10:47 PM CDT | F0 | Chicot, AR | 2.5 | 30 | $300,000 | ||
| April 24 | 11:41 PM CDT | F0 | Jackson, AR | 2.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.